One suggestion would be to try dictation software. There are many versions avaiable and all will type for you as you dictate your paper. In addition, be sure to get up and move stretch frequently. If you are so focused on typing you might need to set a timer to remind you when to take a break. And lastly, as Gina suggested try strengthening and range of movement exercises for your neck and back. Many OTs also recommend squeezing a ball to relieve hand tension that can build up when you have the motor issues that lead to dysgrapha.
Making the decision to place your child on medication for his or her ADHD is always difficult. Results of a new survey has just been released that sheds light on Moms' perspectivies about AD/HD medications. "Kids and AD/HD: Assessing Where Moms Stand on Treatment," a new online survey of moms of children taking AD/HD prescription medication that was sponsored by Noven Therapeutics, finds that moms feel empowered to manage their child's treatment and 9 out of 10 have seen improvements in their child's behavior at home and at school. However, challenges managing AD/HD symptoms and knowledge gaps related to treatment options remain. Almost half (47 percent) say that at times they had not felt fully informed about all available treatment options and seek insight from their child's healthcare provider for information.
Thanks for responding. I always tell moms that if they don't get their questions answered...keep asking or go somewhere else. Also, I agree that it's important that a child's personality, not be affected by the medication. If that happens to any child, immediately discuss what you are seeing of concern with his (or her) physician. A change in dose or medication may be all that's needed. To all moms, don't let the situation stay that way! Your child deserves better treatment!
To summarize, your email seems to indicate that your son's behaviors are better while his Vyvanse is effective and worsen when he is off. His behaviors also worsen when he is on either or both of the other medications. Given this may I suggest that you discuss two things with your son's prescribing physician.
First, you use the word "mania." I would ask him or her to define that for you and and answer if he thinks your son is bipolar. Could these behaviors just be increased hyperactivity?The answer to these questions are important for treatment decisions. Second, it sounds like the Vyvanse is working but that he needs something else. His medication coverage should be continued into the evening and on weekends. In addition, he may need to add a non-stimulant to the stimulant to increase effectiveness. Ask if Intuniv would help. Intuniv is a non-stimulant ADHD medicine. For some children, adding once-daily nonstimulant Intuniv to their stimulant has been shown to provide more ADHD symptom improvement. It may also improve anxiety.
In one 9-week study, 455 children were included who were on a stable stimulant dose for at least 4 weeks and had some improvement but still had ADHD symptoms. These children then took either Intuniv or a sugar pill with their stimulant. Doctors saw about 30% improvement in ADHD symptoms when Intuniv was added to a stimulant compared with a sugar pill added to a stimulant.
I'm glad that schoolis going well (on Vyvanse alone) but your son also needs to have his symptoms under sontrol at these other times as well. If you don't get the answers you are looking for, please find another expert in your area and ask for a second opinion.
I'm really sorry that your daughter is having such difficuty and that the school is not helpful and that you are meeting such resistance. I would like to comment on several aspects of your email. First, it sounds like your daughter is not on medication for her ADHD and while it is your right to make that decisioin, I would like to point out that you may be holding your daughter back because of it. Here's why,
You report that the testing by the school psychologist reported that her scores were in the borderline range of intelligence. That would put her a distinct disadvantage in a regular classroom where the other children are average or above average. With that IQ she would be expected to get Cs or below if she is not in a special class. That is why they said she would not qualify based on her grades and her IQ on testing.
However, I have seen this before and the lowered score on testing is often the result of a child's ADHD and not because they have limited intellectual potential. THat's why I always recommend that a child be tested ON medication so that you can get a true picture. I have seen a child's IQ score JUMP as much as 30 points ON versus OFF medication. THat can make all the difference in what the is school is expecting of them regarding classroom performance. If she is performing below potential they are required to offer services and classrom best teaching practices.
I suggest that you schedule a meeting with the school psychologist and go over the results and what needs to be done to help your daughter succeed. In addition, I would speak with her pediatrician again about the decision you made together to take her off medication.
Your daughter deserves help. Clearly things are getting worse. Find someone locally who can help her and you.
Please contact your prescribing physician immediately and report these side effects. Also, I was curious as to why are you taking the anti-anxiety medication? For these side effects to concerta or for panic/anxiety that you had before starting concerta?
Stimulants can increase anxiety and panic as well as cause racing heart rate. If these symptoms have increased as the dose of concerta increased you may need a downward adjustment of the medication dosage or a change in medication.
In addition, be sure that you are not drinking beverages with a lot of caffeine (also a stimulant!) I have worked with patients who had previously treated their inattention and lack of focus by drinking huge quantaties of coffee, tea, or caffeinated sodas or high energy drinks. When they began taking medication for their ADHD, these old habits caused them problems as well.
For many individuals with ADHD and anxiety, a combination of stimulant (at the correct dosage) and cognitive behavioral therapy (CBT) often helps tremendously.
Great job! I'm sorry the psychiatrist was not more helpful. Was he or she an expert in ADHD? From your first post, you reported that you have had problems with attention, distractibility, sitting still, careless mistakes, and disorganization (forgetting things) for many years. Thisdoes not look like just a problem with test anxiety.
Problems with attention can have many different causes. It is important to rule them out and make as accurate a diagnosis as possible. You also mentioned that while you were good in math and science that you had problems with the langauge portion of tests. Has a language based learning disability been ruled out? While I can give you some suggestions for improving attention, please seek out an expert to address all of these above issues.
To improve attention while studying, you might find playing music or noise-cancelling headphones helpful. In addition, during lectures, make yourself an active listener/note-taker. Sit in the front of the class and look at the professor to maintain focus. You might also need to fidget to improve focus. There is a wonderful book on the topic, Fidget to Focus, by Roland Rotz and Sarah Wright that can offer you some excellent tips for acceptable "figits."
Don't give up until you find the help you deserve to ensure your success.
I agree with Gina here. It's time to get your medication re-evaluated. Strattera often helps with some of the hyperactive type symptoms of ADHD, particularly if it is accompanied by anxiety, but it rarely works alone and and does not usually improve the cognitive/executive functioning impairments like poor organization and time management. Stimulants alone or in combination tend to be more effective than the non-stimulants. I am also not clear why you were on Zoloft.
You need to find someone with expertise in this area who can work with you on targeting symptoms and helping you find the most effective treatment for your symptoms.
You mentioned that you were a full time student. You might also seek out help at the college or university's disability office. They can provide you with accommodations for courses as well as a coach or mentor to help with organizational skills, etc.